Pennsylvania, 2017Strong Wind in Pennsylvania, May 5, 2017
May 5, 2017 · NWS CTP · 7 events in 4 counties and zones
An area of heavy rain affected central Pennsylvania during the morning hours of May 5th, with widespread reports of 1 to 3 inches of rainfall. As the back edge of this rain pushed northeastward through the Middle Susquehanna Valley, strong winds estimated at 40-50 mph produced sporadic wind damage, uprooting trees along a swath extending from Union County northeastward into Northumberland and…
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $86,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An area of heavy rain affected central Pennsylvania during the morning hours of May 5th, with widespread reports of 1 to 3 inches of rainfall. As the back edge of this rain pushed northeastward through the Middle Susquehanna Valley, strong winds estimated at 40-50 mph produced sporadic wind damage, uprooting trees along a swath extending from Union County northeastward into Northumberland and Lycoming counties. Sporadic wind damage continued northeastward into NY state, where an associated gravity wave was noted on the NY state mesonet.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at May 5, 7:49 AM EST, 2 hours 1 minute earlier.
Area forecast discussion, May 5, 7:49 AM EST, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service State College PA
849 AM EDT Fri May 5 2017
.SYNOPSIS...
A slow moving storm system will bring an extended period of of
wet and chilly weather to the region that will last into early
next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
Dry slot now into Somerset Co and charging NE. Have adjusted
timing of POPs and added some early T mentions in the far SE as
ltg is already up to DC. SVR warnings for strong wind gusts
getting close to Baltimore now and that line looks to be headed
for the far SE. Our current stability might help to lessen the
blow. Best 925mb wind is now sliding through our eastern cos.
and is weakening to our south. Still, worries are there for some
strong wind gusts in the SE shortly.
Prev...
Widespread moderate to heavy rain is falling ahead of a surface
low currently over West Virginia. RAP shows a deep and potent
SSE low level jet aiming a ribbon of high moisture all the way
from the Carolinas up through PA and northward.
Earlier timing using satellite extrapolation of the dry slot
and HRRR placement of the precip shield still shows the steady
rain transitioning into more of a showery precipitation by mid
to late morning.
The introduction of cooler and drier air aloft and the expected
development of breaks in the overcast are all used to develop
fairly widespread instability by mid day into the afternoon.
This could be significant as strong wind fields will support
impressive deep layer shear profiles. SPC has the region under
a Marginal Risk noting that uncertainty over the
cloudcover/CAPE precludes a higher threat level at this time.
Highs today will range from around 60 over the north to around
70 over the south where the best chance of some sunshine will
be.
The surface and upper upper lows will begin ejecting NE toward
the region overnight, continuing the threat for widespread
occasional showers. I kept the mention of thunder in the evening
given the later sunsets and model forecast lingering
instability. The clouds and showers will keep things relatively
mild in the 40s and 50s, which will vary from slightly above
normal in the NW to some 5-10 deg above normal over the east and
south.
&&
.SHORT TERM /SATURDAY/...
The surface low is forecast to be somewhere over
central/eastern Lake Erie by sunrise Saturday with the upper low
being rejuvenated courtesy of some energy dropping in from
southern Canada/upper Gr Lakes. It points to cool showery day
with forecast high temperatures ranging from near 50 in the
north to around 60 in the SE averaging about 10-20 deg below
normal for the first days of May.
&&
.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
The early part of the extended forecast enjoys a fair amount of
model agreement with the upper low slowly dumbbelling about the
region through at least Tuesday. From there disagreement
between the ECMWF and GFS begins to emerge as the models handle
the details of their developing omega blocking pattern in
slightly but significantly different ways. The EC maintains an
elongated upper low locked in from the coastal waters of New
England back into the Gr Lakes while the GFS pops a fairly
significant ridge up into the region between the one low off the
coast and another complex system from the upper plains down
over the central Miss Valley. The GEFS looks more like the ECMWF
which lends a little higher confidence to the idea of at least
some scattered showers remaining a threat into the end of the
period.
The biggest news perhaps will be the chill. Models show 850
temps some 2-4 std dev below normal moving in by Saturday
afternoon and continuing into Wednesday. After a very warm April
parts of the region could actually be cold enough to see some
wet snow, with even a coating of the ground over the higher
elevations of the north not out of the question. The coldest
overnight lows looks to be Sunday and Monday nights with a slow
moderation developing for midweek. But starting tomorrow, we
will be in for a rare extended period of below normal
temperatures that look to last into next weekend.
Precipitation threats will be dependent on impulses rotating
around the stubborn upper low and then exactly what that upper
low does as we near the end of the period. At this point the
deterministic 00Z models suggest the driest day could be Tuesday
with showers mainly threatening northern areas. Overall it looks
like we are in for several days of chilly wet weather.
&&
.AVIATION /13Z FRIDAY THROUGH TUESDAY/...
Minor adjustments made.
12Z TAFS sent.
Low pressure lifting northeast from the southeast states
today will bring a widespread soaking rain to the area
this morning. The steady rain will taper off to showers
this afternoon. If there is enough clearing for the strong
early May sun to warm things up, then there could be a
few strong thunderstorms.
The main issue until this afternoon is LLWS.
There may be of time later tonight into the first part
of Saturday for some clearing and VFR conditions, mainly
across the southeast.
Rain and snow showers may prevail into Sunday Night, as
a deep layer of cold air prevails on NW winds.
Outlook...
Sat...Low CIGs/showers possible, mainly during the morning at
BFD/JST.
Sun...AM low CIGs/showers possible BFD/JST.
Mon-Tue...No sig wx expected.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
None.
&&
SYNOPSIS...La Corte
NEAR TERM...Dangelo/La Corte
SHORT TERM...La Corte
LONG TERM...La Corte
AVIATION...Martin
Hazardous weather outlook, May 5, 2:59 AM EST, 6 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
359 AM EDT Fri May 5 2017
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-060800-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-York-Lancaster-
359 AM EDT Fri May 5 2017
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Today and Tonight.
There will be a Marginal Risk of severe thunderstorms this afternoon
and evening.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Abnormally cold air for early May will bring the threat of freezing
temperatures or frost to much of the region Monday and Tuesday
mornings.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 5, 8:36 AM EST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service State College PA
936 AM EDT FRI MAY 5 2017
PAZ063>065-051415-
York PA-Adams PA-Cumberland PA-
936 AM EDT FRI MAY 5 2017
...SPECIAL WEATHER STATEMENT FOR PARTS OF YORK...ADAMS...AND
CUMBERLAND COUNTIES UNTIL 1015 AM EDT...
At 936 AM EDT, Doppler radar indicated showers along a line extending
from near Carroll Valley to near Stewartstown. Movement was northeast
at 50 mph.
Winds in excess of 40 mph are possible.
Locations impacted include...
Parkville, Red Lion, Weigelstown, Dallastown, Hanover, Carlisle,
Lower Allen, Spry, Mechanicsburg, York, Gettysburg, New Cumberland,
Camp Hill, Lemoyne, York Airport, Siddonsburg, Stonybrook-Wilshire,
Pine Grove Furnace, Cross Roads and East York.
LAT...LON 4023 7728 4024 7687 4020 7682 4017 7675
4013 7674 4006 7666 4004 7657 4005 7654
3995 7648 3991 7639 3987 7638 3983 7634
3972 7641 3972 7746
TIME...MOT...LOC 1336Z 203DEG 42KT 3977 7735 3973 7657
RXRStrong Wind, Northern Lycoming
- When
- May 5, 9:50 AM EST
- Where
- Northern Lycoming forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $40,000
- Reported by
- Trained Spotter
- Coordinates
- 41.343, -77.064 (the zone’s center; the record gives no point)
Strong winds estimated near 50 mph that were associated with a gravity wave knocked down a tree onto a house 7 miles northeast of Montoursville.
Strong Wind, Union
- When
- May 5, 10:20 AM EST
- Where
- Union forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $4,000
- Reported by
- 911 Call Center
- Coordinates
- 40.963, -77.062 (the zone’s center; the record gives no point)
Strong winds estimated near 50 mph that were associated with a gravity wave knocked down trees across Route 15 near Winfield.
Strong Wind, Union
- When
- May 5, 10:30 AM EST
- Where
- Union forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $8,000
- Reported by
- 911 Call Center
- Coordinates
- 40.963, -77.062 (the zone’s center; the record gives no point)
Strong winds estimated near 50 mph that were associated with a gravity wave knocked down numerous trees along Route 15 in Lewisburg.
Strong Wind, Northumberland
- When
- May 5, 10:40 AM EST
- Where
- Northumberland forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $10,000
- Reported by
- 911 Call Center
- Coordinates
- 40.852, -76.709 (the zone’s center; the record gives no point)
Strong winds estimated near 50 mph that were associated with a gravity wave knocked down numerous trees in East Milton, knocking out power to an estimated 2500 people.
Strong Wind, Southern Lycoming
- When
- May 5, 10:55 AM EST
- Where
- Southern Lycoming forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 41.343, -77.064 (the zone’s center; the record gives no point)
Strong winds estimated near 50 mph that were associated with a gravity wave knocked down a large tree across Route 220 near Picture Rocks.
Strong Wind, Southern Lycoming
- When
- May 5, 10:55 AM EST
- Where
- Southern Lycoming forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Emergency Manager
- Coordinates
- 41.343, -77.064 (the zone’s center; the record gives no point)
Strong winds estimated near 50 mph that were associated with a gravity wave knocked down multiple trees and wires near Hughesville.
Strong Wind, Southern Lycoming
- When
- May 5, 10:55 AM EST
- Where
- Southern Lycoming forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 41.343, -77.064 (the zone’s center; the record gives no point)
Strong winds estimated near 50 mph that were associated with a gravity wave knocked down multiple trees along Muncy-Exchange Road near Muncy, including one tree on a house.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Virginia, May 5, 20171 death · $929,000 · EF1 · 23 events
- Tornado and Damaging Winds in North Carolina, May 5, 2017$387,000 · EF1 · 73 events
- Tornado and Damaging Winds in North Carolina, May 5, 2017$4.0 million · EF0 · 3 events
- High Wind and Strong Wind in Vermont, May 5, 2017$605,000 · 64 kt wind · 8 events
- Tornadoes and Damaging Winds in North Carolina, May 5, 2017$231,000 · EF0 · 7 events
- Flash Flooding and Flooding in Pennsylvania, May 5 to 6, 2017$86,000 · 50 kt wind · 15 events
- Tornado and Damaging Winds in Virginia, May 5, 2017$49,000 · EF0 · 19 events
- Flash Flooding in Missouri, May 5, 2017$100,000 · 2 events
- Damaging Winds in South Carolina, May 5, 2017$50,000 · 55 kt wind · 2 events
- Strong Wind in Illinois, May 5, 2017$19,000 · 19 events
- Tornadoes and Damaging Winds in Virginia, May 5, 2017EF1 · 8 events
- Strong Wind in Kentucky, May 5, 20171 injured · $12,000 · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 685305, 685306, 685307, 685309, 685310, 685311, 685313.